Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 74, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2018, 4:37 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 4:37 PM MST (23:37 UTC)
- Expired
- Jul 19, 2018, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 75 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983 WGUS55 KVEF 192337 FFWVEF AZC015-200230- /O.NEW.KVEF.FF.W.0074.180719T2337Z-180720T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 437 PM MST THU JUL 19 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Northern Mohave County in northwestern Arizona... * Until 730 PM MST. * At 436 PM MST, Doppler radar indicated thunderstorms producing heavy rain over southwestern Utah moving south towards Colorado City. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3683 11287 3700 11314 3700 11278 $$ JS
2 follow-up statements
762 WGUS75 KVEF 200053 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 553 PM MST THU JUL 19 2018 AZC015-200230- /O.CON.KVEF.FF.W.0074.000000T0000Z-180720T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 553 PM MST THU JUL 19 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR NORTHERN MOHAVE COUNTY... At 550 PM MST, Doppler radar indicated thunderstorms producing heavy rain north of Colorado City have dissipated however, expected elevated water levels in area washes through 730 PM. Some locations that will experience flooding include... Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3683 11287 3700 11314 3700 11278 $$ JS
398 WGUS75 KVEF 200223 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 723 PM MST THU JUL 19 2018 AZC015-200232- /O.EXP.KVEF.FF.W.0074.000000T0000Z-180720T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 723 PM MST THU JUL 19 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT 730 PM MST... Flood waters will continue to recede through the early evening. Flooding is no longer expected to pose a threat at this time. Please continue to heed any remaining road closures. LAT...LON 3683 11287 3700 11314 3700 11278 $$ JS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:42 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 19, 2:42 PM MST, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 242 PM PDT Thu Jul 19 2018 .SYNOPSIS...Moist and unstable air will remain over the region through the end of the week providing fuel for afternoon and evening thunderstorms...especially over the mountains. Next week, a heatwave will be building with very hot temperatures expected and lowering thunderstorm chances. && .SHORT TERM...Tonight through Saturday. Radar returns as of 2 PM show isolated to scattered deep, moist convection north of Interstate 15. Most storms have developed over terrain and remained anchored. Daytime heating combined with differential heating circulations due to anvil shadowing have allowed strong storms to develop over Nye and Lincoln Counties. HRRR is indicating that storms will develop further eastward into Lincoln County late this afternoon then transition to outflow-dominant and move southwestward toward Clark County this evening. There has decent run-to-run consistency, so PoPs were increased slightly for Las Vegas and northern Clark County. Without a dynamic influence, most convection should wane after sunset, the exception would be convection maintained along outflow. As far as synoptic evolution goes, ridging will continue to move eastward and eventually settle across the Southern Plains by Saturday. As it moves east, southerly flow will increase along the western periphery of the ridge allowing slightly drier air to push northward into the southern Great Basin. This will lead to lowering rain/thunderstorm chances across the forecast area. Rain chances will be limited to higher terrain (Spring and Sierra Mtns.) and Mohave County through Saturday where the best instability, although only moderate, will exist. Temperatures will remain at or just above normal through Saturday. .LONG TERM...Sunday through Thursday. High pressure centered over New Mexico/Texas over the weekend will gradually propagate west early next week. As this happens, temperatures will be on the increase each day. Las Vegas may see 110 as early as Monday, but the more excessive heat will arrive Tuesday and Wednesday as readings will be about 8-10 degrees above normal. This will put places like Las Vegas in the 110-114 degree range, 115- 120 down the Colorado River, and 120-125 in Death Valley. With these readings and little relief expected overnight an Excessive Heat Watch has been issued for much of southern Nevada, southeast California, and northwest Arizona for Tuesday and Wednesday. Moisture is also expected to be rather limited with any thunderstorm chances mainly confined to the higher terrain of central Nevada and the Sierra with only slight chances over the higher terrain of southern Nevada and northwest Arizona Sunday through Thursday. && .AVIATION...For McCarran...Outside of convective influence, south winds 10-12 knots with intermittent gusts up to 20 knots will continue across the terminal through the afternoon. Convection developing south of the Las Vegas valley will move north, likely producing sudden, gusty outflow winds. Similar conditions are expected Friday. CIGs at or above 10k feet; CIGs may drop to 5-7 k feet with convection that develops near a terminal. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to isolated thunderstorms, mainly over the higher terrain across the southern Great Basin and eastern Mojave Desert. Storms will continue through the afternoon and wane this evening. Convection may persist later into the evening across Lincoln, northern Clark, and southern Mohave Counties along outflow boundaries. Outside of thunderstorm influences, southerly winds with speeds of 10-15 knots and gusts to 20 knots should prevail. CIGs at or above 10k feet; CIGs may drop to 5-7 k feet with convection that develops near a terminal. Similar conditions expected Friday, with slightly less thunderstorm coverage. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Boothe LONG TERM.............Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 19, 1:17 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
117 PM PDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 10 NE HUALAPAI PEAK 35.16N 113.77W
07/18/2018 E0.75 INCH MOHAVE AZ TRAINED SPOTTER
SPOTTER ESTIMATED PENNY SIZE HAIL AT HIS
HOME SOUTH OF I40 JUST EAST OF KINGMAN.
0521 PM HAIL 9 NE HUALAPAI PEAK 35.18N 113.80W
07/18/2018 E1.00 INCH MOHAVE AZ TRAINED SPOTTER
SPOTTER ESTIMATED QUARTER SIZE HAIL WHEN
DRIVING WESTBOUND ON I40 NEAR MM 66.
0442 PM FLASH FLOOD 6 N HUALAPAI PEAK 35.16N 113.89W
07/18/2018 MOHAVE AZ FIRE DEPT/RESCUE
DW RANCH ROAD CLOSED DUE TO FLOODING BETWEEN
MILE MARKERS 1 AND 5.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:17 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Jul 18, 5:59 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 18, 6:24 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 19, 3:46 AM MST | Excessive Heat Watch | VEF | Mohave | 23 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.